Alert archive / Missouri / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 37, NWS St. Louis, MO

April 3, 2014Cole County, Moniteau County, Missouri

NWS St. Louis, MO issued this severe thunderstorm warning at Apr 3, 2014, 1:56 PM CDT for Cole County, Moniteau County, Missouri. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 3, 2014, 1:56 PM CDT (18:56 UTC)
Expired
Apr 3, 2014, 2:45 PM CDT
In force
49 min
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Cole County, MO, Moniteau County, MO

The radar

The St Louis radar (KLSX), 149 km from the middle of the area, began a volume at 18:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 6.9 hours before the alert went out and 230 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2014-04-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1727 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2014-04-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 417 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1727 J/kg
Mixed-layer CIN
-17 J/kg
Mixed-layer LCL
686 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
417 m²/s²
0-3 km storm-relative helicity
423 m²/s²
Significant tornado parameter
3.5
Supercell composite
15.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

709 
WUUS53 KLSX 031856
SVRLSX
MOC051-135-031945-
/O.NEW.KLSX.SV.W.0037.140403T1856Z-140403T1945Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ST LOUIS MO
156 PM CDT THU APR 3 2014

THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  COLE COUNTY IN CENTRAL MISSOURI...
  EASTERN MONITEAU COUNTY IN CENTRAL MISSOURI...

* UNTIL 245 PM CDT

* AT 154 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR HIGH
  POINT...AND MOVING NORTHEAST AT 30 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.

  SOURCE...RADAR INDICATED.

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
           ROOFS...SIDING AND TREES.

* LOCATIONS IMPACTED INCLUDE...
  CALIFORNIA...JEFFERSON CITY...HICKORY HILL...RUSSELLVILLE...
  BRAZITO...MCGIRK...CENTERTOWN...ST. MARTINS...JAMESTOWN...LOHMAN...
  KLIEVER...ELSTON...MARION...SANDY HOOK AND LUPUS.

THIS WARNING INCLUDES JEFFERSON LANDING HISTORIC SITE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3891 9248 3888 9248 3883 9244 3881 9238
      3876 9241 3874 9240 3872 9234 3868 9236
      3864 9222 3858 9217 3856 9211 3833 9239
      3834 9241 3842 9241 3843 9263 3846 9266
TIME...MOT...LOC 1856Z 220DEG 24KT 3847 9250

HAIL...1.00IN
WIND...60MPH

$$

BRITT
2 follow-up statements
187 
WWUS53 KLSX 031909
SVSLSX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
209 PM CDT THU APR 3 2014

MOC051-135-031945-
/O.CON.KLSX.SV.W.0037.000000T0000Z-140403T1945Z/
COLE MO-MONITEAU MO-
209 PM CDT THU APR 3 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR EASTERN
MONITEAU AND COLE COUNTIES UNTIL 245 PM CDT...

AT 205 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR
RUSSELLVILLE...AND MOVING NORTHEAST AT 35 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.

SOURCE...RADAR INDICATED.

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
         ROOFS...SIDING AND TREES.

LOCATIONS IMPACTED INCLUDE...
JEFFERSON CITY...CENTERTOWN...ST. MARTINS...JAMESTOWN...KLIEVER...
ELSTON...MARION...SANDY HOOK AND LUPUS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3891 9248 3888 9248 3883 9244 3881 9238
      3876 9241 3874 9240 3872 9234 3868 9236
      3864 9222 3858 9217 3856 9211 3833 9239
      3834 9241 3842 9241 3843 9263 3846 9266
TIME...MOT...LOC 1908Z 222DEG 29KT 3855 9239

HAIL...1.00IN
WIND...60MPH

$$

BRITT
982 
WWUS53 KLSX 031919
SVSLSX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
219 PM CDT THU APR 3 2014

MOC051-135-031929-
/O.CAN.KLSX.SV.W.0037.000000T0000Z-140403T1945Z/
COLE MO-MONITEAU MO-
219 PM CDT THU APR 3 2014

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN MONITEAU AND COLE
COUNTIES IS CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
IN ST LOUIS.

LAT...LON 3891 9248 3888 9248 3883 9244 3881 9238
      3876 9241 3874 9240 3872 9234 3868 9236
      3864 9222 3858 9217 3856 9211 3833 9239
      3834 9241 3842 9241 3843 9263 3846 9266
TIME...MOT...LOC 1919Z 222DEG 29KT 3862 9231

$$

BRITT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 3, 1:43 PM CDT, 13 minutes earlier.

Area forecast discussion, Apr 3, 1:43 PM CDT, 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
143 PM CDT Thu Apr 3 2014

.SHORT TERM:  (Through Late Tonight)
Issued at 137 PM CDT Thu Apr 3 2014

Ongoing regional severe weather event will persist into the evening
hours across the LSX CWA. New convective development is anticipated
to the west along an approaching cold front with eventual upscale
growth into a QLCS. Sufficient shear and instability are available
to produce all types of severe weather, including tornadoes, large
hail, and damaging wind gusts. The greatest tornado threat is across
the southern half of the CWA and anywhere storms might happen to
intersect boundaries such as the synoptic warm front or outflow
boundaries left over from earlier convection.

Kanofsky

.LONG TERM:  (Friday through Next Thursday)
Issued at 137 PM CDT Thu Apr 3 2014

The aforementioned cold front should have moved through the entire
CWA by 12z Fri with only some -SHRA lingering across the northern
CWA during the morning hours as the upper low continues moving away
from the region. The tight pressure gradient behind the departing
low pressure system will produce breezy conditions through Fri
afternoon. Winds then gradually subside during the late afternoon
and early evening hours once the pressure gradient relaxes.

A surface high then builds in to the region on Fri night with the
center of the surface high located overhead by 12z Sat. The
combination of cooler post-frontal air and good radiational cooling
conditions will produce chilly overnight lows on late Fri
night/early Sat morning. Most locations will be around 10 degrees
below normal with overnight lows expected to be in the upper 20s to
lower 30s. Quiet weather is anticipated on Sat due to the influence
of the surface high.

Meanwhile, another shortwave will lift through northern Mexico,
reaching TX and AR by Sun night. This feature could bring
precipitation to the southeastern CWA on Sun-Mon, especially on Sun
night. Another vort max is forecast to drop down the back side of a
highly amplified trough on Mon night, possibly bringing
precipitation to the area on Tue. Generally expect average to below
average temperatures since the winds maintain an easterly component
(around the south side of a high pressure center over the Great
Lakes) or a northerly component (north of the surface low associated
with the Sun-Mon system) through the middle of next week.

Kanofsky

&&

.AVIATION:  (For the 18z TAFs through 18z Friday Afternoon)
Issued at 114 PM CDT Thu Apr 3 2014

Active and growing convection along w-e outflow boundary from
Ozarks to s sections of STL metro should be lifting north
throughout the afternoon, with at least MVFR and more likely occasional
IFR conditions in more robust convection. Still expecting yet
another round of convection along and advance of the cold front
sweeps across the region late this afternoon and this evening. here
is an extensive area of IFR cigs in the wake of the cold front
over KS, and while these cigs should lift a bit during the
afternoon think MVFR cigs will overspread the area from west to
east in the wake of the front.

Specifics for KSTL: W-E band of convection is expected to lift
north across the area by mid afternoon, with at least IFR vsbys
due to torrential downpours in stronger cells. This area should
lift north of the area by late afternoon, with another round of
strong/intense convection ahead of the cold front this evening.
MVFR cigs will settle into the area with fropa around midnight, with
these cigs persisting into late Friday morning.

Truett

&&

.LSX WATCHES/WARNINGS/ADVISORIES:
MO...FLASH FLOOD WATCH through late tonight FOR Audrain MO-Boone MO-
     Callaway MO-Cole MO-Crawford MO-Franklin MO-Gasconade MO-
     Jefferson MO-Lincoln MO-Moniteau MO-Montgomery MO-Osage MO-
     Pike MO-St. Charles MO-St. Francois MO-St. Louis City MO-
     St. Louis MO-Ste. Genevieve MO-Warren MO-Washington MO.

IL...FLASH FLOOD WATCH through late tonight FOR Bond IL-Calhoun IL-
     Clinton IL-Fayette IL-Greene IL-Jersey IL-Macoupin IL-
     Madison IL-Marion IL-Monroe IL-Montgomery IL-Pike IL-
     Randolph IL-St. Clair IL-Washington IL.

&&

WFO LSX
Hazardous weather outlook, Apr 3, 3:40 AM CDT, 10 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
340 AM CDT THU APR 3 2014

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-041200-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX MO-
LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO-
AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO-
LINCOLN MO-GASCONADE MO-WARREN MO-ST. CHARLES MO-FRANKLIN MO-
ST. LOUIS MO-ST. LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO-
WASHINGTON MO-ST. FRANCOIS MO-STE. GENEVIEVE MO-IRON MO-
MADISON MO-REYNOLDS MO-
340 AM CDT THU APR 3 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WILL AFFECT THE REGION THROUGH TONIGHT. SOME OF THE
STORMS MAY BE SEVERE WITH A THREAT OF TORNADOES...LARGE HAIL AND
DAMAGING WINDS. THESE STORMS WILL ALSO BE CAPABLE OF PRODUCING
HEAVY RAINFALL. A FLASH FLOOD WATCH HAS BEEN ISSUED FOR A PORTION
OF THE AREA. PLEASE SEE THE WATCH PRODUCT FOR FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT ANY SEVERE WEATHER...RAINFALL
OR FLOODING REPORTS TO THE NATIONAL WEATHER SERVICE.

TILLY

In the hours before

Local storm report, Apr 3, 12:44 PM CDT, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1244 PM CDT THU APR 03 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1243 PM     HAIL             SULLIVAN                38.22N  91.17W
04/03/2014  M0.25 INCH       FRANKLIN           MO   TRAINED SPOTTER

&&

MILLER
Local storm report, Apr 3, 12:51 PM CDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1251 PM CDT THU APR 03 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1250 PM     HAIL             ST. CLAIR               38.35N  90.98W
04/03/2014  E0.25 INCH       FRANKLIN           MO   TRAINED SPOTTER

&&

GOSSELIN
Local storm report, Apr 3, 1:33 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
133 PM CDT THU APR 03 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0131 PM     HAIL             2 N VILLA RIDGE         38.50N  90.88W
04/03/2014  M1.34 INCH       FRANKLIN           MO   AMATEUR RADIO

            GOLF BALL SIZE HAIL 1 TO 2 MILES NORTH OF VILLA EIDGE

&&

MILLER
Local storm report, Apr 3, 1:38 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE ST LOUIS MO
138 PM CDT THU APR 03 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0131 PM     HAIL             2 N VILLA RIDGE         38.50N  90.88W
04/03/2014  M1.75 INCH       FRANKLIN           MO   AMATEUR RADIO

            GOLF BALL SIZE HAIL 1 TO 2 MILES NORTH OF VILLA EIDGE

&&

CORRECTED EVENT

GOSSELIN
Local storm report, Apr 3, 1:47 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
147 PM CDT THU APR 03 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0138 PM     HAIL             3 NE AUGUSTA            38.60N  90.84W
04/03/2014  E1.50 INCH       ST. CHARLES        MO   TRAINED SPOTTER

&&

GOSSELIN
Local storm report, Apr 3, 1:51 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
151 PM CDT THU APR 03 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0151 PM     FLOOD            SULLIVAN                38.22N  91.17W
04/03/2014                   FRANKLIN           MO   TRAINED SPOTTER

            LOCAL STREET FLOODING IN SULLIVAN.

&&

GOSSELIN

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 2, 8:55 PM CDTRiver Flood WarningLSXLincoln60 hr
Apr 3, 2:19 AM CDTAreal Flood AdvisoryLSXBoone, Moniteau3 hr
Apr 3, 3:06 AM CDTFlash Flood WarningLSXBoone, Callaway, Cole, Moniteau6 hr
Apr 3, 4:55 AM CDTFlash Flood WarningLSXGasconade, Osage6 hr
Apr 3, 5:05 AM CDTSevere Thunderstorm WarningLSXSaint Louis40 min
Apr 3, 5:19 AM CDTSevere Thunderstorm WarningLSXCity of Saint Louis56 min
Apr 3, 5:23 AM CDTTornado Warning Tornado observedLSXSaint Louis, City of Saint Louis37 min
Apr 3, 6:15 AM CDTRiver Flood WarningLSXCole64 hr
Apr 3, 8:11 AM CDTAreal Flood AdvisoryLSXJefferson, Sainte Genevieve, Saint Francois, Washington3 hr
Apr 3, 8:18 AM CDTRiver Flood WarningLSXOsage30 hr
Apr 3, 8:58 AM CDTRiver Flood WarningLSXMonroe4 days
Apr 3, 9:11 AM CDTSevere Thunderstorm WarningLSXBoone, Callaway49 min
Apr 3, 9:23 AM CDTAreal Flood WarningLSXBoone, Callaway, Cole, Moniteau3 hr
Apr 3, 12:03 PM CDTSevere Thunderstorm WarningLSXJefferson, Saint Louis42 min
Apr 3, 1:00 PM CDTAreal Flood WarningLSXBoone, Moniteau24 hr
Apr 3, 1:09 PM CDTSevere Thunderstorm WarningLSXFranklin36 min
Apr 3, 1:32 PM CDTSevere Thunderstorm WarningLSXFranklin, Saint Charles, Saint Louis43 min
Apr 3, 1:43 PM CDTFlash Flood WarningLSXCrawford, Franklin, Gasconade, Jefferson, Washington8 hr
Apr 3, 1:54 PM CDTRiver Flood WarningLSXMarion42 hr
Apr 3, 2:45 PM CDTFlash Flood WarningLSXBoone, Callaway, Cole, Moniteau, Osage8 hr
Apr 3, 3:36 PM CDTRiver Flood WarningLSXJefferson4 days
Apr 3, 3:36 PM CDTRiver Flood WarningLSXFranklin71 hr
Apr 3, 5:37 PM CDTSevere Thunderstorm WarningLSXCole, Osage38 min
Apr 3, 5:48 PM CDTTornado WarningLSXCole, Osage27 min
Apr 3, 6:06 PM CDTTornado WarningLSXFranklin, Gasconade, Osage24 min
Apr 3, 6:31 PM CDTSevere Thunderstorm WarningLSXFranklin, Gasconade, Saint Charles, Warren44 min
Apr 3, 6:34 PM CDTSevere Thunderstorm WarningLSXKnox, Lewis41 min
Apr 3, 6:36 PM CDTSevere Thunderstorm WarningLSXLewis, Marion, Monroe, Shelby39 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.